Maine, 2017Heavy Snow in Maine, December 23, 2017
December 23, 2017 · NWS CAR · 2 events in 2 counties and zones
Low pressure tracking across Downeast Maine during the 23rd brought heavy snow to northern Maine. Snow developed during the morning hours of the 23rd then persisted into the evening.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure tracking across Downeast Maine during the 23rd brought heavy snow to northern Maine. Snow developed during the morning hours of the 23rd then persisted into the evening. Warning criteria snow accumulations occurred during the evening. Storm total snow accumulations ranged from 6 to 9 inches along with some sleet. A transition to a wintry mix and rain limited snow accumulations southward across the remainder of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 23, 9:41 AM EST, 19 minutes earlier.
Area forecast discussion, Dec 23, 9:41 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
941 AM EST Sat Dec 23 2017
.SYNOPSIS...
Low pressure will cross the region this afternoon into tonight.
High pressure will build across the region Sunday. Low pressure
will track across the Gulf of Maine Monday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update 9:35 AM: Have made some slight adjustment on pops and
weather grids. Also adjusted Temperature and dew point based on
latest observations.
Previous Discussion...
Winter Storm Warnings for NW and NE Aroostook County and Winter
Weather Advisories for the rest of the CWA remain in place.
Latest analysis showed low pres moving across the Gulf of Maine
w/the first batch of snow exiting the region. A lull in the
activity this morning before the next shot of precip arrives
later this morning as low pres apchs from the sw. Temps across
the region are slowly warming into the mid and upper teens
across the Downeast w/the outer islands showing mid 20s. Further
to the n, temps have warmed into the single digits w/the
northern portion of Aroostook County still below 0F. Temps will
continue to slowly warm through the day today as low pres to sw
moves ne.
The low pres system will continue to move to the ne today and
move up across the downeast region later this afternoon into the
evening. Another slug of precip will arrive later this morning
and continue to spread north this afternoon into the evening.
Leaned heavily w/a blend of the RAP and NAM12 which seem to
handle setups such as this one w/cold air damming in place and
warm air moving in aloft. Precip will be in the form of snow
initially and then change to mixed precip(sleet/freezing rain)
across the Bangor and Downeast region by mid to late morning.
Icing in these areas will be around a tenth of an inch before
thing change to rain as temps warm well into the 30s and 40s.
One thing to note here is that the surface will initially be
cold enough for further icing even though it is raining
especially the Bangor and Lincoln region. Further n into the
Central Highlands, snow to go to mixed precip which could lead
to a significant icing potential as warmer aloft has trouble
mixing down to the sfc for a time. On top of 4-7 inches of snow,
icing could hit up to 0.30" which will lead to hazardous
travel. The mixed precip line is expected to make as far n as
the Caribou- Presque Isle w/temps apchg the upper 20s to around
30F. This could lead to 0.10" of ice along w/at least 7 inches
of snow. Across the St. John and Allagash region, temps look to
remain cold enough for all snow where 8+ inches are expected.
Low pres is then expected to pull across New Brunswick into the
Canadian Maritimes. Colder air is expected to filter back into
the region w/mixed precip across the ne areas going to a brief
period of snow before ending. Overnight temps will be dropping
into teens and 20s by daybreak Sunday(Christmas Eve).
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Christmas snow storm expected...
Sunday will be the mildest day of the upcoming week with highs
in the lower 20s north and around the freezing mark along the
coast. Some stratocu fields may affect northern zones during the
day and gusty northwest winds appear likely. Gusts may reach 20
to 25 mph at times. The winds will die off quickly Sunday night
and temperatures will plummet in the evening. Temperatures will
bottom out by late evening near zero in northern Aroostook and
low to mid teens for Bangor and the Down East region. Clouds
will then rapidly increase for the remainder of the night. These
clouds will be from a developing Nor'easter that will track
quickly across the Gulf of Maine on Monday while deepening
rapidly. The storm will be all snow for the entire forecast
area and feature favorable snow ratios with good dendritic
growth and instability aloft. The ratios will be mitigated by
strong winds...which will cause blowing and drifting snow. It
will be a fast moving storm that will do most of its damage
during Christmas day, but snowfall rates for Bangor and the Down
East region may reach an inch an hour on Christmas morning.
These rates and blowing snow will make travel hazardous. Overall
amounts of around 9 to 10 inches currently look likely from the
Bangor area and much of the Down East area. Amounts will
decrease to the north...with northwest Aroostook receiving the
least amount from this storm. Snow will taper off in northern
zones Christmas evening, but blowing and drifting will continue
through the night.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Bitter cold temperatures and wind chills are expected
through the period...
Wind chill advisories or warnings will likely be required
during the period. Record cold highs will be a consideration as
high temperatures will be below zero for northern zones
Wednesday and Thursday with only slight moderation into the
single digits on Friday. Temperatures will be well below zero at
night, but winds will make wind chills more of an issue than
extremely low temperatures. The amounts of cold air advection
will make snow showers a possibility for the Allagash and Saint
John Valley even with little H925-H850 moisture available. A
coastal storm appears to be in the works at the end of the
period with the threat of more snow.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: MVFR-IFR for KBHB & KBGR this morning going to IFR
later this morning into the afternoon. Snow going to
sleet/freezing rain and then to rain by midday. Conditions are
forecast to gradually improve to VFR by midnight or so. Across
the northern terminals, VFR this morning to going to MVFR and
IFR later this morning w/snow going to mixed precip mainly from
KCAR to KHUL. KHUL could even see a change to rain by evening as
warmer lifts n. Slower improvement expected by later tonight to
MVFR by late evening.
SHORT TERM: Sunday will be VFR. The VFR conditions will last
most of Sunday night. On Monday, snow will create LIFR vis with
tempo VLIFR possible. Blowing snow is likely Monday into Monday
night. VFR returns later Monday night into Wednesday with the
exception of a few snow showers for CAR and FVE.
&&
.MARINE...
NEAR TERM: SCA stays in place through tonight. May need to
extend to the SCA a few more hrs tonight. Will assess this
later. Winds picking up from the E at 15-20 kts w/25 kts being
reported at 44034 buoy. Winds are expected to increase more
today hitting 20-5 kts. Some gusts to 35 kts are expected and
mainly across the outer waters. The gusts look to be short lived
and therefore, stayed w/the SCA for now. Seas are up to 5 ft
and building. Seas are expected to build to 7-9 ft at the height
of the event this afternoon into the evening. Winds are
expected to turn to the nnw later tonight as the low passes to
the ne. Speeds of 20 kts sustained looks to be about right
w/gusts to 25 kt. Seas will drop back to 6-8 ft.
SHORT TERM: Gale conditions are expected Monday and again later
Tuesday into Tuesday night. Outside of the gales, small craft
advisory conditions will be in effect Monday through Friday.
There is potential for the first freezing spray of the season by
midweek.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 1 AM EST Sunday for MEZ001-002.
Winter Weather Advisory until 10 PM EST this evening for
MEZ003>006-010-011-015>017-029>032.
MARINE...Small Craft Advisory until 1 AM EST Sunday for ANZ050>052.
&&
Near Term...Mignone
Short Term...
Long Term...
Aviation...Mignone/
Marine...Mignone/Hazardous weather outlook, Dec 23, 5:04 AM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
504 AM EST Sat Dec 23 2017
MEZ003>006-010-011-015>017-029>032-241015-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Southern Piscataquis-
Northern Washington-
504 AM EST Sat Dec 23 2017
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Interior DownEast Maine...North
Central Maine...Northern Maine and West Central Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Another winter storm has the potential to impact the region on
Christmas Day. While it is still too soon to pin point the exact
track of the storm and snowfall amounts, there is the potential for
several inches of snow and gusty wind. Bitterly cold weather will
follow for the remainder of next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-002-241015-
Northwest Aroostook-Northeast Aroostook-
504 AM EST Sat Dec 23 2017
...WINTER STORM WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Another winter storm has the potential to impact the region on
Christmas Day. While it is still too soon to pin point the exact
track of the storm and snowfall amounts, there is the potential for
several inches of snow and gusty wind. Bitterly cold weather will
follow for the remainder of next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-241015-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
504 AM EST Sat Dec 23 2017
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Dec 23, 5:42 AM EST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
542 AM EST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 AM SNOW ELLSWORTH 44.54N 68.42W
12/23/2017 M2.5 INCH HANCOCK ME PUBLIC
&&
EVENT NUMBER CAR1701694
JAHLocal storm report, Dec 23, 7:58 AM EST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
758 AM EST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW BANGOR FSS 44.80N 68.81W
12/23/2017 M2.6 INCH PENOBSCOT ME CO-OP OBSERVER
24 HOUR SNOWFALL.
0700 AM SNOW 6 SW MARIAVILLE 44.65N 68.50W
12/23/2017 M2.4 INCH HANCOCK ME COCORAHS
24 HOUR SNOWFALL.
0757 AM SNOW 3 WNW BEALS 44.55N 67.67W
12/23/2017 M1.6 INCH WASHINGTON ME TRAINED SPOTTER
&&
EVENT NUMBER CAR1701695
EVENT NUMBER CAR1701696
EVENT NUMBER CAR1701697
PFLocal storm report, Dec 23, 8:17 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
817 AM EST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 W CRANBERRY ISLES 44.25N 68.29W
12/23/2017 M5.3 INCH HANCOCK ME COCORAHS
24 HOUR SNOWFALL.
0700 AM SNOW 3 NE PLYMOUTH 44.80N 69.17W
12/23/2017 M1.5 INCH PENOBSCOT ME COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER CAR1701698
EVENT NUMBER CAR1701699
PFLocal storm report, Dec 23, 8:43 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
843 AM EST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW WHITING 44.74N 67.31W
12/23/2017 M2.0 INCH WASHINGTON ME CO-OP OBSERVER
24 HOUR SNOWFALL. CO-OP OBSERVER
0821 AM SNOW BREWER 44.80N 68.76W
12/23/2017 E2.0 INCH PENOBSCOT ME PUBLIC
0841 AM SNOW 3 N DEER ISLE 44.27N 68.67W
12/23/2017 M4.5 INCH HANCOCK ME TRAINED SPOTTER
1/8 INCH OF SLEET
&&
EVENT NUMBER CAR1701700
EVENT NUMBER CAR1701701
EVENT NUMBER CAR1701702
PFLocal storm report, Dec 23, 9:30 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Caribou ME
930 AM EST SAT DEC 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 6 E DEDHAM 44.67N 68.54W
12/23/2017 M1.8 INCH HANCOCK ME COCORAHS
24 HOUR SNOWFALL.
0700 AM SNOW EAST SANGERVILLE 45.14N 69.28W
12/23/2017 M2.0 INCH PISCATAQUIS ME CO-OP OBSERVER
24 HOUR SNOWFALL.
0700 AM SNOW 6 SW MARIAVILLE 44.64N 68.49W
12/23/2017 M2.0 INCH HANCOCK ME COCORAHS
24 HOUR SNOWFALL.
0928 AM SNOW 2 SSW ELLSWORTH 44.51N 68.44W
12/23/2017 M2.9 INCH HANCOCK ME PUBLIC
&&
EVENT NUMBER CAR1701703
EVENT NUMBER CAR1701704
EVENT NUMBER CAR1701705
EVENT NUMBER CAR1701706
PFHeavy Snow, Northwest Aroostook
- When
- December 23, 10:00 AM EST to 9:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches along with some sleet.
Heavy Snow, Northeast Aroostook
- When
- December 23, 10:00 AM EST to 9:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 9 inches along with some sleet.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, December 23, 20171 death · 1 event
- Winter Weather in Nebraska, December 23 to 24, 201723 events
- High Surf in Hawaii, December 23 to 25, 201712 events
- Extreme Cold and Lake-Effect Snow in Michigan, December 23 to 27, 201710 events
- Flash Flooding and Flooding in Tennessee, December 23, 20179 events
- Winter Storm in Nebraska, December 23, 20175 events
- Winter Weather in Ohio, December 23, 20174 events
- Damaging Winds in Alabama, December 23, 2017$4,000 · 65 kt wind · 4 events
- Winter Storm and Winter Weather in Colorado, December 23, 20173 events
- Flooding in Kentucky, December 23, 20173 events
- Winter Weather in Rhode Island, December 23, 20172 events
- Winter Weather in Connecticut, December 23, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730848, 730849.